Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 236, NWS Springfield, MO

September 13, 1998Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Sep 13, 1998, 5:13 PM CDT for Bourbon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 1998, 5:13 PM CDT (22:13 UTC)
Expired
Sep 13, 1998, 11:10 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 132214
FFWSGF
KSC011-140410-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT SUN SEP 13 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS

* UNTIL 1110 PM CDT

* AT 514 PM DOPPLER RADAR INDICATED AREAS OF MODERATE TO HEAVY RAIN
  MOVING THROUGH THE WARNING AREA. VOLUNTEER OBSERVERS...COOPERATIVE
  OBSERVERS...AND LOCAL LAW ENFORCEMENT INDICATE THAT 3 TO 4 INCHES OF
  RAIN HAS FALLEN ACROSS BOURBON COUNTY TODAY.

* AREAS OF MODERATE TO OCCASIONALLY HEAVY RAIN WILL CONTINUE TO
  MOVE THROUGH THE WARNING AREA THROUGH THE MID EVENING HOURS
  PRODUCING AN ADDITIONAL ONE TO TWO INCHES OF RAIN. AREAS OF
  LOCALIZED FLOODING...INCLUDING LOW WATER CROSSINGS...WILL BE
  POSSIBLE.

SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR6
WAY...FIND AN ALTERNATE ROUTE.

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 2:30 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 13, 2:30 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SUN SEP 13 1998

1ST PD FCST CONCERNS...TEMPERATURES AND HOW MUCH RA.

SFC MAP HAS LOW OVER SRN OK WITH DEWPOINTS IN THE THE 70S ACROSS SE
KS/EXTREME SW MO. WITH 35 KT 8H JET PUMPING MOISTURE INTO CWA AND
PLENTY OF DEEP MOISTURE/VV AND THETA RIDGE INTO CWA...POPS WILL BE
NEEDED FOR ALL PDS.  HOWEVER THE PCPN SHOULD BEGIN TO WEAKEN MONDAY
NIGHT AND TUESDAY AS THE REMNANTS OF FRANCES MOVES NORTHEAST AND
MERGES WITH NEXT CDFNT COMING OUT OF THE NRN PLAINS.

ADAP SHOWS BEST CONVERGENCE OVER WRN MO/ERN KS ATTM.  SFC REPORTS
AROUND CWA HAS TOTAL PCPN ATTM AROUND .50 INCHES WITH A VERY FEW
ISOLATED 1 INCH REPORTS IN SE KS.  FFG VALUES ARE AROUND 3 INCHES AND
WITH LITTLE OR NO RAIN FOR MOST OF THE CWA DURING THE LAST
MONTH...WILL NOT ISSUE FFA ATTM. MOST OF THE HEAVIEST RAIN HAS BEEN
JUST WEST OF OUR CWA.

DIURNAL RANGE WITH TEMPERATURES SHOULD BE MINIMAL WITH PCPN AND
CLOUDS.  FAN IS TO COOL WITH 1ST PD LOWS AND MAYBE TO WARM WITH 2ND
PD HIGHS.  WILL GO WITH FWC AND WILL MAKE A FEW ADJUSTMENTS.

1ST PD RECOMMENDATIONS (COORDINATION PURPOSES ONLY)

DONT THINK WILL NEED TO MENTION THUNDERSTORMS FOR FIRST PD DUE TO
LITTLE OR NO CAPES...FOR 2ND PD MODELS SHOW 1000-1500 CAPES OVER SE
KS AND EXTREME SW MO...MIGHT THROW IN A TSRA.

WILL LEAVE OFF FFA FOR 1ST PD...AS HEAVIEST RA HAS BEEN W OF CWA.
WILL NEED TO MENTION HEAVY RA POSSIBLE IN WRN ZONES.

AS FOR TEMPERATURES.  UPPER 60S FOR LOWS AND 70 TO 75 FOR HIGHS
ACROSS CWA. ALSO SE WINDS 10 MPH ACROSS CWA.

SGF RE 068/072 068/075 065 07+87
JLN RE 069/073 069/077 067 07+97

SS

In the hours before

Special weather statement, Sep 13, 1:00 PM CDT, 4 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN SEP 13 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...RAIN WILL CONTINUE ACROSS THE AREA...

A LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL SLOWLY MOVE NORTH
CONTINUING THE CHANCE OF RAIN FOR THE NEXT FEW DAYS.  EVEN THOUGH THE
ATMOSPHERE IS SATURATED...INSTABILITY IS LOW AND AS A RESULT NO
SEVERE WEATHER IS EXPECTED FOR THE REST OF TODAY AND INTO MONDAY
MORNING.

TOTAL RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE 2 TO 3 INCH RANGE
WITH SOME LOCATIONS RECEIVING HEAVIER AMOUNTS BY TUESDAY. THIS WILL
PRODUCE THE CHANCE OF LOCALIZED FLOODING AROUND THE AREA.

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT EXPECTED THROUGH
MONDAY MORNING.

SHUMWAY
Special weather statement, Sep 13, 1:00 PM CDT, 4 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN SEP 13 1998

THE STATEMENT BELOW IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

INCLUDING THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           JOPLIN
SPRINGFIELD       BRANSON           FORT SCOTT        NEVADA
CAMDENTON         NEOSHO            WEST PLAINS       FORT LEONARD WOOD
LAMAR             BOLIVAR           SALEM             MARSHFIELD

...RAIN WILL CONTINUE ACROSS THE AREA...

A LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL SLOWLY MOVE NORTH
CONTINUING THE CHANCE OF RAIN FOR THE NEXT FEW DAYS.  EVEN THOUGH THE
ATMOSPHERE IS SATURATED...INSTABILITY IS LOW AND AS A RESULT NO
SEVERE WEATHER IS EXPECTED FOR THE REST OF TODAY AND INTO MONDAY
MORNING.

TOTAL RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE 2 TO 3 INCH RANGE
WITH SOME LOCATIONS RECEIVING HEAVIER AMOUNTS BY TUESDAY. THIS WILL
PRODUCE THE CHANCE OF LOCALIZED FLOODING AROUND THE AREA.

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT EXPECTED THROUGH
MONDAY MORNING.

SHUMWAY

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.